MAUDE Adverse Event Report: COVIDIEN LLC TRICUT STRAIGHT SHAFT 4MM 13CM LONG M4 ROTATABLE WITH EM TRACKING; BUR, EAR, NOSE AND THROAT

COVIDIEN LLC TRICUT STRAIGHT SHAFT 4MM 13CM LONG M4 ROTATABLE WITH EM TRACKING; BUR, EAR, NOSE AND THROAT
Model Number 1884080EM
Medical Device Problem Codes Vibration (1674); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/19/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis results were not available as of the date of this report.  a follow-up report will be submitted when analysis is complete.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A health care provider (hcp) reported via a manufacturer representative that the blades were not rotating properly during a functional endoscopic sinus surgery (fess).The defective blade was replaced with another blade, which was also defective.The inner cannula was not rotating properly and the blade vibrated in an unusual manner while being used on the patient.It was being used for the first time to debride sinus tissue.The surgeon was able to complete surgery with other device.The manufacturer representative was able to troubleshoot after the case with the defective blades and a new blade and determined that the blades used were defective.There was no delay in the procedure as a result of this event.There was no patient injury.
 
Event or Problem Description
On follow-up, it was reported that both blades were being used with a handpiece.The software version of the console could not be confirmed.
 
Additional Manufacturer Narrative
H3: analysis found that both inner assemblies were seized within the outer assemblies which would have resulted in the reported event.The inner assemblies were forcibly removed from the outer assemblies using pliers for additional analysis.A residue consistent with grease was present on the inner shaft outside diameters.Grease is required to be applied to the assembly per the manufacturing instructions.There inner shaft expanded tip outside diameters were rough and worn on the proximal end.Under magnification there was gouging in these areas consistent with unidirectional rotation.The inside diameter of the outer tube shall be 0.135¿/+-0.001¿; the actual measurements were between 0.1347¿ and 0.1352¿ up to where the corresponding damage to the inner cutters occurred (which is in specification).The outside diameter of the inner cutter expanded tip shall be 0.1330¿ / +0.000¿ / - 0.0010¿; the actual measurements were 0.1320¿ and 0.1322¿ in the undamaged area which is in specification.There were no loose components.Manufacturing is required rotate the inner cutter assembly / there shall be no resistance or unusual grinding noises.A review of the xpi did not indicate any evidence to point to improper manufacturing and there are checks for damage throughout the process.A review of the global complaint data showed no other similar complaints for this lot number; in contrast, this facility reported two blades in the same event from the same lot number and failure mode.The information most likely indicates the observed damage was the result of improper direction or less like improper speed.This device label has a maximum recommended speed of 7 ,500 rpm in ¿oscillate¿ mode.The product information and instructions warns: blades should be operated in the oscillate mode only; operating in the forward mode may cause damage to the blade.In the returned condition, there was an out of specification condition that is likely related to the complaint (due to physical damage).The most likely underlying cause is consistent with, misuse / use error.H6: fdm 4118, fdr 3233 and fdc 11 are no longer applicable.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
TRICUT STRAIGHT SHAFT 4MM 13CM LONG M4 ROTATABLE WITH EM TRACKING
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
COVIDIEN LLC
15 hampshire street
mansfield 02048
MDR Report Key10151436
Report Number9612501-2020-00836
Device Sequence Number14214369
Product Code EQJ
UDI-Device Identifier00763000033842
UDI-Public00763000033842
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K130608
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/20/2021
Device Model Number1884080EM
Device Catalogue Number1884080EM
Device Lot Number0218354789
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/09/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2020
Supplement Date Received by Manufacturer06/17/2020
Initial Report FDA Received Date06/14/2020
Supplement Report FDA Received Date07/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1